Hail, Tolland
- When
- July 27, 12:52 PM EST
- Where
- Tolland County, 0.86 mi NW of Storrs
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.810, -72.260
The broadcast media reported quarter size hail in Storrs, CT.
Typical summertime weather was in place, with warm and humid conditions. It was mainly dry, but an isolated storm formed and produced large hail in Tolland County, CT in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Typical summertime weather was in place, with warm and humid conditions. It was mainly dry, but an isolated storm formed and produced large hail in Tolland County, CT in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 27, 8:26 AM EST, 4 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Boston/Norton MA 926 AM EDT Sat Jul 27 2019 .SYNOPSIS... A summerlike weekend is on tap for the region with dry weather dominating. An isolated shower or thunderstorm can not be ruled out this afternoon across the interior. A better chance exists for a few showers and thunderstorms late Sunday afternoon into evening. Showers and thunderstorms dissipating Sunday night, spotty and isolated Monday into Tuesday with hot and humid conditions. Will see more scattered activity Wednesday and Thursday, drying out Friday into the weekend with mild, comfortable weather. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 925 AM update ... Stratus is eroding which will lead to plenty of sunshine, but diurnal cu will develop late morning into the afternoon. A weak mid level shortwave moving through with -13C at 500 mb will result in CAPEs of 1000-1500 J/kg. While most of the day will be dry, widely scattered showers expected to develop this afternoon with a few isolated t-storms possible. Moisture is shallow and large scale forcing is limited which will limit intensity and areal coverage of any convection. Main focus will be across interior MA and CT where instability is greatest. 850 mb temps 13-14C which will translate to highs into the mid 80s, but closer to 80 near the coast where sea breezes develop. Dewpoints generally 60-65 so somewhat humid conditions. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Tonight... Any isolated shower / thunderstorm activity across the interior will diminish this evening with the loss of daytime heating. Otherwise, dry weather tonight with low temperatures bottoming out in the upper 50s to the middle 60s. Patchy ground fog possible in the typically prone locations late, but not expecting anything widespread. Sunday... A very warm to hot afternoon is expected on Sunday.Plenty of sunshine again anticipated with more diurnal cu by afternoon. Height fields rise a bit along with somewhat better mixing. This should push afternoon highs into the upper 80s to lower 90s away from the immediate south coast, Cape and Islands where it will be a few degrees cooler. While dry weather will dominate most of the day, shortwave energy approaching from the west will couple with Capes on the order of 1500 J/KG. The result should be scattered showers and thunderstorms moving into interior southern New England by late afternoon or early evening. The overall severe weather threat is low, but can not rule out localized gusty winds with a few of the storms given decent 0-3 km lapse rates. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... */ Highlights ... - Dissipating shower / thunderstorm activity Sunday night - Spot shower / thunderstorm activity Monday into Tuesday - Scattered showers / thunderstorms Wednesday and Thursday - Mild, comfortable conditions Friday into the weekend - Return wet weather beginning Sunday night */ Overview ... Slow, flat flow. European heat bubble H5 ridge shifts towards Baffin Bay trapping an area of low pressure S of Iceland up against the N Atlantic ridge while nudging a majority of polar energy and colder air towards N Russia. With a +WPO/+EPO signaling a persistent Gulf of AK H5 trof with the 4-corners monsoonal ridge continuing, a wide open Atlantic, looking at prolonged above average temperatures as N Pacific energy continually streams E dipping S within preferred H5 troughing E of the 4-corners monsoon ridge across the E/NE CONUS. But against the N Atlantic ridge along the N-periphery of which a tropical frontal boundary remains stalled, a wedge of drier air N of, any surface reflecting cold fronts that are associated with N Pacific impulses through the mid-latitude flow will be slow to progress across the region only to diffuse with the aforementioned stalled tropical boundary. Main timeframe of focus mid to late week which is when we'll see our next best chance of rainfall. Spotty shower activity prior to. Break down the details below. */ Details ... Sunday night ... Dissipating showers and thunderstorms. Weak surface trof axis that extends S from a S Hudson Bay low acts as a focus for activity over Upstate NY that slides into S New England late. Diurnal heating that concludes, the boundary layer decoupling, however decent lapse rates aloft with a decent instability profile in an environment of weak to marginal shear, some indication of H9-8 low level convergent forcing that signals activity could continue into early morning Monday. But further E, under the weight of higher heights, drier mid-level air, expect activity to dissipate out to sea. Chance PoPs over N/W MA and CT, lesser S/E. Mild overnight with lows in the 60s given broken to overcast cloud decks. Monday into Tuesday ... Leaning drier weather. Spot shower activity possible whether along onshore sea-breezes and/or high terrain anabatic flow per localized convergence, however subtle height rises with a wedge of mid-level dry air puts a measure of subsidence across the region squashing the scattered convective potential. Heat, humidity creeping N throughout with a weak warm front lifting N Monday night. Highs around 90 more so on Tuesday with dewpoints closing in on 70, mid-90 heat indices. Slight chance PoPs. Wednesday into Thursday ... Scattered showers and thunderstorms. Slow moving cold front against the offshore stalled tropical frontal boundary subtly drawn N, wedge of drier air, subsidence in-between. Preceding continental-tropical air with precipitable waters close to 2-inches within an environment of weak to marginal shear with potential 1-2k J/kg instability. The expectation of ordinary to multi-cellular storm mode as associated clusters, the possibility of heavy downpours with a saturated warm- cloud layer up to 14 kft. Higher interior PoPs, lower over the Cape and Islands with the N lifting squeezed-wedge of drier air. Concern over the slow cold front movement, deep-layer SW flow, beneath an increasing RRQ H3 upper level jet especially Thursday with the more potent vortlobe and H5 trof axis sweeping across the NE CONUS. Some locations could see brief heavy rainfall that could yield localized flooding issues. Think a low risk, isolated given signals. Overall a low confidence forecast given a D5-6 forecast. Friday onward ... Dry Friday into the weekend beneath a weak subsidence ridge of high pressure. Considerably drier air, while above average temperatures prevail it should be comfortable compared to midweek with dewpoints in the 50s. Beginning Sunday night into early next week wet-weather returns with tropical moisture drawn N of another disturbance thru the mid-latitude flow. && .AVIATION /13Z SATURDAY THROUGH WEDNESDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Sunday/ ... High confidence. Today ... Stratus eroding by 14z, otherwise VFR. A few spot SHRA and perhaps a TSRA or two may result in very localized lower conditions this afternoon / early evening. Mainly across N/W portions of MA and CT. Sea breezes develop again along the immediate coast. Tonight ... VFR other than some very localized patchy ground FG possible late in the typical spots. Sunday ... SW wind gusts of 15 to 20 knots expected to develop by afternoon. VFR conditions dominate, but scattered SHRA and TSRA may move into interior S New England from the west during the late afternoon or early evening hours. KBOS Terminal...High confidence in TAF. KBDL Terminal...High confidence in TAF. Patches of low clouds / fog should burn off by 12z, otherwise VFR conditions. Outlook /Sunday Night through Wednesday/...High confidence. Sunday: VFR. Breezy. Scattered SHRA, scattered TSRA. Sunday Night through Monday: VFR. Breezy. Slight chance SHRA, slight chance TSRA. Monday Night: VFR. Breezy. Tuesday: VFR. Breezy. Slight chance SHRA, slight chance TSRA. Tuesday Night: VFR. Breezy. Slight chance SHRA. Wednesday: VFR. Chance SHRA. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Sunday/ ... High confidence. 7 am update (no major changes) ... Today and tonight ... High pressure overhead will keep winds/seas well below small craft thresholds. Overall great boating weather along with good visibility. Sunday... High pressure moving east of the waters should result in some 20 knot wind gusts during the afternoon. This may result in some choppy seas for recreational boaters, but expect winds/seas to remain below small craft thresholds. Outlook /Sunday Night through Wednesday/ ... High confidence. Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft. Sunday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers, slight chance of thunderstorms. Monday through Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Tuesday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Wednesday: Winds less than 25 kt. Slight chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Frank/Sipprell NEAR TERM...KJC/Frank SHORT TERM...Frank LONG TERM...Sipprell AVIATION...Frank/Sipprell MARINE...Frank/Sipprell
Hazardous Weather Outlook National Weather Service Boston/Norton MA 353 AM EDT Sat Jul 27 2019 CTZ002>004-MAZ002>024-026-RIZ001>008-280800- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 353 AM EDT Sat Jul 27 2019 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-280800- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 353 AM EDT Sat Jul 27 2019 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
Special Weather Statement
National Weather Service Boston/Norton MA
116 PM EDT Sat Jul 27 2019
CTZ004-MAZ012-271800-
Windham CT-Southern Worcester MA-
116 PM EDT Sat Jul 27 2019
...STRONG THUNDERSTORMS DEVELOPING...
At 115 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dudley, or 17 miles southwest of Worcester, moving northeast at 20
mph.
Pea size hail and winds in excess of 30 mph will accompany this
storm.
Locations impacted include...
Worcester, Shrewsbury, Milford, Westborough, Grafton, Webster,
Southbridge, Auburn, Northbridge, Oxford, Uxbridge, Millbury,
Charlton, Dudley, Thompson, Sturbridge, Sutton, Douglas, Woodstock
and Upton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. do not drive through flooded
roads or underpasses. Avoid low lying areas near small streams.
&&
LAT...LON 4213 7152 4201 7178 4201 7179 4200 7180
4193 7195 4208 7208 4228 7167
TIME...MOT...LOC 1715Z 235DEG 20KT 4204 7194
KJCSpecial Weather Statement National Weather Service Boston/Norton MA 118 PM EDT Sat Jul 27 2019 CTZ002-MAZ009>011-271800- Hartford CT-Western Hampden MA-Eastern Hampden MA- Eastern Hampshire MA- 118 PM EDT Sat Jul 27 2019 ...STRONG THUNDERSTORMS DEVELOPING... At 117 PM EDT, Doppler radar was tracking a strong thunderstorm over Southwick, or near Westfield, moving northeast at 15 mph. Pea size hail and winds in excess of 30 mph will accompany this storm. Locations impacted include... Springfield, Chicopee, Westfield, Holyoke, Agawam, West Springfield, Ludlow, South Hadley, Easthampton, Longmeadow, Suffield, Wilbraham, Palmer, Southwick, Granby, Southampton, Hadley, Russell, Granville and Montgomery. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4199 7274 4212 7290 4232 7256 4217 7236 TIME...MOT...LOC 1717Z 236DEG 14KT 4209 7276 KJC
Special Weather Statement
National Weather Service Boston/Norton MA
151 PM EDT Sat Jul 27 2019
CTZ002-271830-
Hartford CT-
151 PM EDT Sat Jul 27 2019
...TORRENTIAL RAINFALL ...
At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wethersfield, moving northeast at 15 mph.
Torrential downpours will accompany this storm. Minor urban flooding
is likely.
Locations impacted include...
Hartford, West Hartford, Manchester, East Hartford, Glastonbury,
Newington, Wethersfield, South Windsor, Farmington, Rocky Hill and
Cromwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4173 7278 4183 7262 4169 7249 4164 7258
4163 7263 4164 7266 4163 7269
TIME...MOT...LOC 1750Z 240DEG 11KT 4171 7264
KJCThe Boston radar (KBOX), 94 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
1 hail. Local standard time, as filed.
The broadcast media reported quarter size hail in Storrs, CT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846506.